Alert archive / Texas / River Flood Warnings in 2018

River Flood Warning 61, NWS Austin/San Antonio, TX

September 23, 2018Val Verde County, Texas

NWS Austin/San Antonio, TX issued this river flood warning at Sep 23, 2018, 1:58 PM CDT for Val Verde County, Texas. It took effect at Sep 23, 2018, 8:48 PM CDT. It was in force for 28 hr.

The area

The outline as issued.

The facts

Issued
Sep 23, 2018, 1:58 PM CDT (18:58 UTC)
In effect from
Sep 23, 2018, 8:48 PM CDT
Expired
Sep 25, 2018, 12:30 AM CDT
In force
28 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
Moderate

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 78 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Devils River at Pafford Crossing near Comstock (CMKT2).

Action stage
4 ft
Minor stage
5 ft
Moderate stage
6 ft
Major stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08449400, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

161 
WGUS44 KEWX 231858
FLWEWX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Austin/San Antonio TX
158 PM CDT Sun Sep 23 2018

...The National Weather Service in Austin/San Antonio has issued 
 a flood warning for the... 

  Devils River 
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor 
the latest forecasts, and be prepared to take necessary 
precautions to protect life and property. 
 
River stage forecasts are based on observed rainfall along with 
predicted rain for the next 12 hours. If actual rainfall varies 
from forecast values, forecast river stages will vary. 
 
Do not drive automobiles through flooded areas. Remember, 18 inches 
of water or less can carry away most vehicles, including trucks. 
 
If you see flood waters or come upon a flooded roadway, remember 
to turn around and do not drown. 
 
For the latest river stages and forecasts visit our web page at 
www.weather.gov/ewx.

&&

TXC465-241258-
/O.NEW.KEWX.FL.W.0061.180924T0148Z-180925T0530Z/
/CMKT2.2.ER.180924T0148Z.180924T0600Z.180924T1730Z.NO/
158 PM CDT Sun Sep 23 2018

The National Weather Service in Austin/San Antonio has issued a 

* Flood Warning for 
  the Devils River At Pafford Crossing nr Comstock.
* from this evening to late Monday night...or until the warning is cancelled.
* At  1:15 PM Sunday the stage was 3.9 feet (1.2 meters).
* Flood stage is 5.0 feet (1.5 meters).
* Moderate flooding is forecast.
* Forecast...Rise above flood stage by this evening and continue to rise to near
  8.5 feet (2.6 meters) by after midnight tomorrow. The river will fall below 
  flood stage by tomorrow early afternoon.
* Impact...At 8.0 feet...(2.4 meters), Moderate flooding covers several hundred 
  yards of the flood plain. Campers, automobiles and equipment can be washed 
  downstream below Juno to Amistad Reservoir. Livestock should be moved from 
  flood prone areas of the flood plain.

&& 



Below are the latest river stages and forecasts (feet):
                    BF  FLD  Observed           Forecast 7AM (FT)
Location           STG  STG    STG   Day Time   Mon   Tue   Wed   Thu   Fri
 Pafford Crossing    4    5    3.9   Sun  1 PM   6.1   4.0   3.4   3.0   2.9


Below are the latest river stages and forecasts (meters):
                    BF  FLD  Observed           Forecast 7AM (M)
Location           STG  STG    STG   DAY TIME   Mon   Tue   Wed   Thu   Fri
 Pafford Crossing    1    2    1.2   Sun  1 PM   1.9   1.2   1.0   0.9   0.9


&&

LAT...LON 2968 10103 2971 10095 2966 10089 2956 10092
      2953 10100 2963 10097       

$$
1 follow-up statement
557 
WGUS84 KEWX 231933
FLSEWX
Flood Statement
National Weather Service Austin/San Antonio TX
233 PM CDT Sun Sep 23 2018

...The flood warning is cancelled for the following rivers in Texas...

  Devils River At Bakers Crossing 19N Of Comstock Affecting Val Verde County
  Devils River At Pafford Crossing nr Comstock Affecting Val Verde County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor 
the latest forecasts, and be prepared to take necessary 
precautions to protect life and property. 

River stage forecasts are based on observed rainfall along with 
predicted rain for the next 12 hours. If actual rainfall varies 
from forecast values, forecast river stages will vary. 

Do not drive automobiles through flooded areas. Remember, 18 inches 
of water or less can carry away most vehicles, including trucks. 

If you see flood waters or come upon a flooded roadway, remember 
to turn around and do not drown. 

For the latest river stages and forecasts visit our web page at 
www.weather.gov/ewx.

&&

TXC465-232003-
/O.CAN.KEWX.FL.W.0058.000000T0000Z-180924T1624Z/
/BKCT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
233 PM CDT Sun Sep 23 2018

The flood warning is cancelled for
  the Devils River At Bakers Crossing 19N Of Comstock.
* At  6:30 AM Sunday the stage was 3.7 feet (1.1 meters).
* Flood stage is 6.0 feet (1.8 meters).
* Forecast...The river will crest below flood stage at 3.8 feet (1.2 meters) this 
  evening.


&& 



Below are the latest river stages and forecasts (feet):
                    BF  FLD  Observed           Forecast 7AM (FT)
Location           STG  STG    STG   Day Time   Mon   Tue   Wed   Thu   Fri
 Bakers Crossing     4    6    3.7   Sun  6 AM   3.2   3.1   3.1   3.1   3.1


Below are the latest river stages and forecasts (meters):
                    BF  FLD  Observed           Forecast 7AM (M)
Location           STG  STG    STG   DAY TIME   Mon   Tue   Wed   Thu   Fri
 Bakers Crossing     1    2    1.1   Sun  6 AM   1.0   0.9   0.9   0.9   0.9


&&

LAT...LON 2996 10118 2996 10110 2989 10097 2971 10095
      2968 10103 2986 10105       

$$

TXC465-232003-
/O.CAN.KEWX.FL.W.0061.000000T0000Z-180925T0530Z/
/CMKT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
233 PM CDT Sun Sep 23 2018

The flood warning is cancelled for
  the Devils River At Pafford Crossing nr Comstock.
* At  2:15 PM Sunday the stage was 3.8 feet (1.2 meters).
* Flood stage is 5.0 feet (1.5 meters).
* Forecast...The river crested below flood stage at 4.5 feet (1.4 meters). 
* Impact...At 5.0 feet...(1.5 meters), Minor lowland flooding one quarter mile 
  wide at Pafford Crossing covers most of the right bank. Turbulent flow above 
  Pafford Crossing to Amistad Reservoir can wash campers, automobiles, and 
  equipment downstream.

&& 



Below are the latest river stages and forecasts (feet):
                    BF  FLD  Observed           Forecast 7AM (FT)
Location           STG  STG    STG   Day Time   Mon   Tue   Wed   Thu   Fri
 Pafford Crossing    4    5    3.8   Sun  2 PM   3.0   2.8   2.8   2.8   2.8


Below are the latest river stages and forecasts (meters):
                    BF  FLD  Observed           Forecast 7AM (M)
Location           STG  STG    STG   DAY TIME   Mon   Tue   Wed   Thu   Fri
 Pafford Crossing    1    2    1.2   Sun  2 PM   0.9   0.9   0.9   0.9   0.9


&&

LAT...LON 2968 10103 2971 10095 2966 10089 2956 10092
      2953 10100 2963 10097       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this river flood warning went out at Sep 23, 12:20 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Sep 23, 12:20 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1220 PM CDT Sun Sep 23 2018

.AVIATION...
MVFR/VFR clouds remain in place and should remain for much of the
valid TAF period. Bases should become VFR areawide this afternoon
before returning back to MVFR overnight. Otherwise, light northerly
flow will become southwesterly tomorrow afternoon. No major issues
are expected in this TAF period.

&&

.PREV DISCUSSION... /ISSUED 1136 AM CDT Sun Sep 23 2018/

UPDATE...
Cloudy skies will persist across most of the area today as a mid-
level disturbance remains over central Texas. The Rio Grande Plains
will continue to see partly cloudy skies as a drier airmass pushes
down from the northwest. Can't rule out few sprinkles or very light
rain across the northern Hill Country area this afternoon as the
disturbance circulates around. Highs are expected to reach only the
mid 70s across the Hill Country and low to mid 80s rest of south
central Texas.

PREV DISCUSSION... /ISSUED 636 AM CDT Sun Sep 23 2018/

AVIATION...
At KAUS/KSAT/KSSF, MVFR CIGs will prevail with mainly N to NW winds
of 4 to 8 KTs today through Monday morning. Patchy -RA is possible
due to weak isentropic lift, however any impacts will not change
flight categories.

At KDRT, VFR SCT level clouds will prevail with mainly daytime NW
winds of 7 to 11 KTs.

PREV DISCUSSION... /ISSUED 330 AM CDT Sun Sep 23 2018/

SHORT TERM (Today through Monday)...
Below normal temperatures are forecast today, in the wake of
yesterday's cold front and with abundant cloud cover across the
northeast 2/3rds of the CWA. Models are generating patchy light QPF
today across the Hill Country into the I-35 corridor and near and
east of the I-35 corridor on Monday, as some weak forcing and
moisture wrap into the area around the mid level low, which opens up
tomorrow and lifts northeast. Overall coverage will be patchy/isolated
with rain chances 20% or less. Slightly warmer tomorrow afternoon
with partial clearing taking place.

LONG TERM (Monday Night through Saturday)...
Moisture pool during the day on Tuesday will remain confined to the
Coastal Plains. A few showers will be possible across the southeast
CWA during the day. Highs on Tuesday back near normals for this time
of year.

An upper level trough will deepen into the Southern Plains Tuesday
night and Wednesday, sending a cold front south towards the area.
The moisture pool across the Coastal Plains will surge north into
South Central Texas Tuesday night and Wednesday, in advance of the
trough and front. Models are keying in on increasing PoPs Wednesday
morning into the I-35 corridor and expanding farther northwest during
the afternoon. The weak front looks to enter the Hill Country,
southern Edwards Plateau, and portions of the Rio Grande Wednesday
afternoon and evening and stall somewhere over the central CWA
Thursday morning, although there are questions on exactly where this
will take place. Broad convergent low level flow ahead of the front,
where precipitable water values of 1.8-2.0 inches are pooled, and
modest height falls with the tail end of the trough approaching and
moving into the region, should generate good chances for scattered
showers and storms Wednesday and Thursday.

Forecast confidence decreases Friday into next weekend. The front
looks to wash out somewhere over the area by Thursday afternoon.
However high moisture values still remain pooled over the area and
there are signals in both the GFS and ECMWF of a continued weakness
and disturbances aloft remaining over the region. This could
continue rain chances Friday into next weekend, although confidence
in timing and locations is low.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              79  70  86  72  90 /  10  -   20  10  -
Austin Bergstrom Intl Airport  79  68  87  71  90 /  10  -   20  10  10
New Braunfels Muni Airport     81  69  88  71  91 /  10  -   20  10  10
Burnet Muni Airport            76  66  83  69  88 /  10  10  20   0  -
Del Rio Intl Airport           84  68  89  70  91 /   0   0   0   0   0
Georgetown Muni Airport        77  67  84  70  89 /  10  10  20  -   -
Hondo Muni Airport             81  69  87  71  91 /  10  -   10   0  -
San Marcos Muni Airport        79  69  87  71  90 /  10  -   20  10  10
La Grange - Fayette Regional   82  70  89  72  90 /  10  10  20  10  30
San Antonio Intl Airport       81  69  87  72  90 /  10  -   20  10  10
Stinson Muni Airport           82  70  88  73  91 /  10  -   20  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...Hampshire
Synoptic/Grids...17
Public Service/Data Collection...33
Hazardous weather outlook, Sep 23, 5:35 AM CDT, 8 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
535 AM CDT Sun Sep 23 2018

TXZ171>173-183>194-202>209-217>225-228-241045-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
535 AM CDT Sun Sep 23 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 12:54 AM CDTRiver Flood WarningEWXVal Verde31 hr
Sep 23, 5:29 AM CDTRiver Flood WarningEWXLlano6 hr

Nearby

River Flood Warnings in Texas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.